Alert archive / Alabama / Special Marine Warnings in 2021

Special Marine Warning 231, NWS Mobile, AL

July 30, 2021

NWS Mobile, AL issued this special marine warning at Jul 30, 2021, 9:42 AM CDT. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2021, 9:42 AM CDT (14:42 UTC)
Expired
Jul 30, 2021, 11:15 AM CDT
In force
93 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Mobile radar (KMOB), 132 km from the middle of the area, began a volume at 14:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 2.7 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1204 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

711 
WHUS54 KMOB 301442
SMWMOB
GMZ670-301615-
/O.NEW.KMOB.MA.W.0231.210730T1442Z-210730T1615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
942 AM CDT Fri Jul 30 2021

The National Weather Service in Mobile has issued a

* Special Marine Warning for...
  Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM...

* Until 1115 AM CDT.

* At 942 AM CDT, a strong thunderstorm was located 38 nm southeast of
  Farewell Buoy, moving west at 15 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* The strong thunderstorm will remain over mainly open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent lightning is occurring with this storm. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.

&&

LAT...LON 2974 8824 2979 8810 2979 8776 2978 8754
      2926 8757 2923 8776 2923 8783 2920 8797
TIME...MOT...LOC 1442Z 095DEG 15KT 2954 8777 

HAIL...0.00IN
WIND...>34KTS

$$
Black

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Jul 30, 7:35 AM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 30, 7:35 AM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
735 AM CDT Fri Jul 30 2021

.AVIATION...
12Z issuance...VFR conditions expected through much of the period
with only isolated showers and thunderstorms along the seabreeze
during the afternoon. /13

&&

.PREV DISCUSSION... /issued 439 AM CDT Fri Jul 30 2021/

..DANGEROUSLY HOT TEMPERATURES TODAY AND SATURDAY...

NEAR TERM UPDATE /Now Through Saturday/...An expansive upper
level ridge over the Central Plains continues to extend across the
Southeast through the period, causing extremely hot temperatures
and minimal convective coverage through the period. Down at the
surface, high pressure over the western Atlantic extends across
the Florida Peninsula and into the northern Gulf. This surface
ridging causes a weak surface trough to get hung up across the
forecast area before it eventually retrogrades north on Saturday.

In terms of sensible weather, expecting isolated to scattered
showers and storms both this afternoon and Saturday afternoon,
mainly along the sea and bay breeze. Coverage will be slightly
higher and will encompass areas further inland on Saturday as PWAT's
increase to 1.7 to 2.2 inches area wide. The influence of the upper
level ridge, however, will help to keep PoPs scattered at best.
Instability will be sufficient each day with MLCAPE values ranging
between 3000-4000 J/Kg and DCAPE around 1000-1300 J/Kg. This
instability in combination with strong heating and moisture pooling
from the sea and bay breeze could help support a few strong storms
later in the afternoon/early evening hours. The main concerns with
these storms would be gusty winds, frequent lightning, and heavy
rainfall.

If you thought Thursday was bad in terms of the heat, today will
only be worse as the upper level ridge strengthens across the area.
Highs today are forecast to reach the mid to upper 90s, with a few
localized areas potentially reaching 100 degrees. These temperatures
in combination with high humidity especially near the coast, will
result in heat index values up to 114 degrees in far southeast
Mississippi, coastal southwest Alabama, and the western Florida
Panhandle tomorrow. Therefore, an Excessive Heat Warning is in
effect for those aforementioned areas today. A Heat Advisory will
remain in effect across the remainder of southeast Mississippi along
with southwest and south-central Alabama today where heat indices
sit in the 106-110 degree range.

The hot and humid trend continues on Saturday with highs in the mid
to upper 90s. With the limited convective coverage and persistent
upper level ridging, heat indices will continue to soar with values
likely exceeding 113 degrees in places. The Excessive Heat Watch
will be upgraded to an Excessive Heat Warning for the same areas on
Saturday while the rest of the forecast area remains under a Heat
Advisory.

These hot and humid conditions will result in heat stress to anyone
performing strenuous activities outdoors, those living without air
conditioning, or those who have a pre-existing medical condition. It
is EXTREMELY important to use caution while outdoors this weekend
and to stay hydrated by drinking plenty of water. 13/14

SHORT TERM /Saturday night Through Sunday night/...Heat stress
remains a concern for one more day (Sunday) before the heat
finally releases its grip on the region as we head into the
extended part of the forecast.

The expansive mid and upper level ridge that remains draped
throughout the region in the near term period will build back into
the western and central portions of the CONUS as a trough digs into
the eastern half of the CONUS. As the trough swings into the East
Coast, the ridge overhead will weaken as it flattens over the Gulf.
The local area remains sandwiched between the base of the trough and
the flattened ridge, which keeps winds aloft generally zonal on
Sunday. Meanwhile, a surface ridge over the western Atlantic
continues to nudge westward into the Gulf. The local area remains
generally on the northern periphery of the ridge, so surface winds
remain westerly to southwesterly at times on Sunday. PWATs remain
generally 1.5-1.7 inches across inland communities through Sunday
morning. PWATs increase to 1.8-2.0+ inches Sunday afternoon through
the overnight hours as a surface trough/boundary pushes into the
northern part of the area.

Scattered showers and storms will develop through the morning hours
on Sunday and into the early afternoon before coverage turns more
numerous by the late afternoon hours. Showers and storms will linger
into the evening and overnight hours on Sunday, but the placement of
the highest coverage will depend largely on where the surface
boundary sets up that evening. For now, kept likely POPs generally
north of the Highway 84 corridor and south of the I-10 corridor
(along the coast and Gulf waters) after midnight Sunday night into
early Monday morning. A few strong storms capable of producing gusty
winds are possible by late Sunday afternoon given the ample
instability and a little dry air in the mid-levels.

Heat stress will likely be a concern again on Sunday. High
temperatures will top out in the mid to upper 90s inland with low
90s expected at the beaches on Sunday afternoon. Widespread heat
indices will range from 107-111°, which could warrant another Heat
Advisory for a good chunk of the local area. That said, there remain
several factors that could throw a wrench in the forecast as
Sunday's heat will largely depend on the approaching boundary. If
the boundary drifting into the region approaches the area faster
than currently forecast and widespread convection develops by late
morning, then we will likely not hit Heat Advisory criteria on
Sunday. If the cloud cover increases ahead of this boundary faster
than currently forecast, this could also lead to not hitting Heat
Advisory criteria. There is still a good chance that the southern
half of the area (especially the beaches) will reach Heat Advisory
criteria in the morning hours on Sunday regardless of the evolution
of the rain ahead of and along the boundary. 07/mb

EXTENDED TERM /Monday Through Thursday/...A wet and unsettled
weather returns during the extended term period. A deepening upper
trough that begins digging over the eastern part of the country
during the short term period become more established during the
extended term. As this occurs, the weak surface boundary that has
been nearly stationary over interior portions of the southeast drops
down closer to the coast through Wednesday. Moister pooling up along
this boundary will result in PWAT values in the 2.0-2.2 range across
much of the area Monday and Tuesday. Meanwhile, in the deepening
trough aloft, models indicate the potential for increased short wave
activity dropping southeast across our region, although exact timing
of these features still a little difficult to nail down. However,
the increased moisture, daytime heating, and a little more energy
aloft...combined with any afternoon sea breeze boundaries...will
result in a return to scattered to numerous showers and
thunderstorms (with likely PoPs during the afternoon and evening
hours) across most of the area on both Monday and Tuesday. The
showers and storms will be most numerous during the afternoon and
evening hours, but lingering overnight convection along and south of
the low level boundary will be possible. On Wednesday and Thursday,
the still slightly deepening upper trough will likely push the weak
surface boundary just offshore and just to the east of our area,
with slightly drier air moving in from the northwest. By Thursday
night PWATS down to around 1.2-1.3 inches could be possible over
interior portions of the forecast area. With this, PoPs will the
more return to more scattered across the area, but still likely down
near the coast in the vicinity of the surface boundary. With the
increased clouds and precipitation chances, temperatures will not be
as high as the were over the weekend. Daytime highs look to
primarily range from the mid to upper 80s most locations, with a few
lower 90s. Very little change to overnight low temps, mainly in the
low to mid 70s, but perhaps a few upper 60s over the northwest
interior zones Wednesday and Thursday nights in the drier air to the
north of the surface boundary that will be down near the coast by
that time. /12

MARINE...No impacts forecast except winds and waves higher near
scattered to occasionally numerous showers and thunderstorms. /13

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Excessive Heat Warning until 7 PM CDT this evening for ALZ052-
     261>266.

     Excessive Heat Warning from 10 AM to 7 PM CDT Saturday for
     ALZ052-261>266.

     Heat Advisory until 10 AM CDT this morning for ALZ052-261>266.

     Heat Advisory from 7 PM this evening to 10 AM CDT Saturday for
     ALZ052-261>266.

     Heat Advisory until 7 PM CDT Saturday for ALZ051-053>060.

FL...Excessive Heat Warning until 7 PM CDT this evening for
     FLZ201>206.

     Excessive Heat Warning from 10 AM to 7 PM CDT Saturday for
     FLZ201>206.

     Heat Advisory until 10 AM CDT this morning for FLZ201>206.

     Heat Advisory from 7 PM this evening to 10 AM CDT Saturday for
     FLZ201>206.

MS...Excessive Heat Warning until 7 PM CDT this evening for MSZ067-
     075-076-078-079.

     Excessive Heat Warning from 10 AM to 7 PM CDT Saturday for
     MSZ067-075-076-078-079.

     Heat Advisory until 10 AM CDT this morning for MSZ067-075-076-
     078-079.

     Heat Advisory from 7 PM this evening to 10 AM CDT Saturday for
     MSZ067-075-076-078-079.

GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:44 PM CDTSevere Thunderstorm WarningMOBBaldwin46 min
Jul 29, 7:50 PM CDTSpecial Marine WarningMOB85 min
Jul 30, 4:11 AM CDTSpecial Marine WarningMOB94 min
Jul 30, 4:39 AM CDTExcessive Heat WarningMOBBaldwin, Mobile, Washington38 hr
Jul 30, 11:15 AM CDTSpecial Marine WarningMOB45 min
Jul 29, 7:05 PM CDTSpecial Weather StatementMOBEscambia40 min
Jul 29, 7:47 PM CDTSpecial Weather StatementMOBEscambia43 min
Jul 30, 4:52 PM CDTSpecial Weather StatementMOBEscambia38 min
Jul 29, 7:04 PM CDTSevere Thunderstorm WarningMOBPerry41 min
Jul 30, 4:39 AM CDTHeat AdvisoryMOBWayne29 hr

Nearby

Special Marine Warnings in Alabama, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.